Alert archive / Montana / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Billings, MT

July 17, 2018Carter County, Montana

NWS Billings, MT issued this flash flood warning at Jul 17, 2018, 4:05 PM MDT for Carter County, Montana. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2018, 4:05 PM MDT (22:05 UTC)
Expired
Jul 17, 2018, 8:00 PM MDT
In force
4 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

County Carter County, MT

The radar

The Rapid City radar (KUDX), 191 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:55 PM MDTHEAVY RAIN 1.55 Ne Ridge, MTPRIVATE RESERVOIR OVERFLOWING IN TO AREA CREEKS DURING HEAVY RAINS.
Jul 17, 5:30 PM MDTFLASH FLOOD15 W Alzada, MTESTIMATED 4-5 INCHES OF RAINFALL. ALL STOCK PONDS ARE FULL AND FLOODING OBSERVED. FLOODING ON THOMPSON CREEK AND DEADMAN CREEK IN MONTANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WGUS55 KBYZ 172205
FFWBYZ
MTC011-180200-
/O.NEW.KBYZ.FF.W.0007.180717T2205Z-180718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Billings MT
405 PM MDT TUE JUL 17 2018

The National Weather Service in Billings has issued a

* Flash Flood Warning for...
  Southwestern Carter County in southeastern Montana...

* Until 800 PM MDT.

* At 403 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar indicates up to two 
  inches of rain have already fallen, with additional heavy rain 
  expected. Flash flooding is expected. Some creeks potentially 
  impacted are Willow Creek and Thompson Creek.

* Some locations that will experience flooding include...
  Hammond.

LAT...LON 4500 10494 4535 10498 4536 10454 4500 10450

$$
TWH
2 follow-up statements
193 
WGUS75 KBYZ 180016
FFSBYZ

Flash Flood Statement
National Weather Service Billings MT
616 PM MDT TUE JUL 17 2018

MTC011-180200-
/O.CON.KBYZ.FF.W.0007.000000T0000Z-180718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MT-
616 PM MDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTHWESTERN CARTER COUNTY...

At 605 PM MDT, Doppler radar indicated thunderstorms have produced 3 
to 4.5 inches of rainfall in the warned area since early afternoon, 
with additional rain occuring. Flash flooding is expected. Streams 
and ditches will rapidly fill and flood. Roads could become 
inundated with water, and may become washed out. Do not attempt to 
cross a road covered with water. Some creeks impacted include, 
Boxelder Creek, Willow Creek, Deadman Creek and Thompson Creek.

Additional rainfall amounts of half to one inch are possible in the 
warned area this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4500 10494 4535 10498 4536 10454 4500 10450

$$
TWH
705 
WGUS75 KBYZ 180159
FFSBYZ

Flash Flood Statement
National Weather Service Billings MT
759 PM MDT TUE JUL 17 2018

MTC011-180207-
/O.EXP.KBYZ.FF.W.0007.000000T0000Z-180718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MT-
759 PM MDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CARTER COUNTY WILL EXPIRE
AT 800 PM MDT...

Doppler radar indicated that 3 to 4.5 inches of rain fell from 
thunderstorms this afternoon. This heavy rain caused area rivers, 
streams and ditches to run bank full. Heavy rain has tapered off and 
this should allow water levels to decrease. Flash flooding is no 
longer expected to pose an immediate threat. Please continue to heed 
any road closures and do not attempt to drive over a roadway covered 
in water.

LAT...LON 4500 10494 4535 10498 4536 10454 4500 10450

$$
TWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:36 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 17, 2:36 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Billings MT
236 PM MDT Tue Jul 17 2018

.SHORT TERM...valid for Wed and Thu...

Water vapor imagery shows a slowly evolving upper low over western
MT with diffluence across the much of the state. One shortwave has
pushed into southeast MT and there is an area of thunderstorms in
Carter/Fallon Counties. Closer to the low, we are seeing scattered
storms across our west and south as well. Bulk effective shear is
currently analyzed at less than 25 kts across our cwa (too weak
for a real severe threat), but is expected to increase modestly
over the coming few hours near the southeast MT/northeast WY
border (a few strong storms w/ hail possible in this area).
Southeasterly boundary layer winds are increasing moisture across
our east, with latest pwat analyzed to be 1-1.1 inches east of
Yellowstone County.

Biggest threat between now and midnight is for heavy rain and
potential flash flooding, courtesy of slow storm motions and
expectation of redevelopment along 700mb trof which will deepen
in southeast MT by evening. Storm motions will be erratic and
would expect chaotic outflow boundaries. Anyone with outdoor plans
should stay alert and be wary of the flood potential through the
evening.

Lower and upper level lows will become stacked as the system moves
into the northern high plains tonight, allowing for showers and
thunderstorms to persist in our far east through the night into
Wednesday. In fact, we could see afternoon/evening development
near the Dakotas border if low level east winds and elevated
moisture holds on, otherwise the system will depart to our east.
Drier air and mixed W-NW winds will affect our west and central
parts tomorrow. There is a late day weak shortwave which could
produce isolated mountain convection and perhaps some higher-based
cumulus and sprinkles across lower elevations. Temps should get
into the lower 90s across our western cwa Wednesday.

Thursday will be a mostly dry day with a shift to N-NE winds as
high pressure drops out of Canada. This will shave a few degrees
off of temps, with highs pretty close to normal.

JKL

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

The GEFS and ECMWF ensembles showed some uncertainty around the
upper low that will move E through SW Canada during the period.
Deterministic models showed some differences regarding the
movement and strength of the low as well. Made just a few forecast
adjustments based on model blends.

Upper ridging will be over the area on Friday and shift E Fri.
night. Kept the forecast dry through Saturday morning. Friday
still looked very warm with highs in the lower 90s in the central
and southern zones. Upper low was over S BC on the GFS by 00Z
Sunday, but was over S. Alberta on the ECMWF. Despite the
differences, models agreed Sat. would be generally dry and
continued very warm. The upper low continues to move more quickly
to the E on the ECMWF through Sunday night. As a result, the ECMWF
brings the cold front through faster than the GFS Sat. night.
Precipitation chances on Sat. night will be over SE MT and over
and near the terrain. Some precipitation will linger in the far SE
and over the terrain on Sunday. Models showed big temperature
differences on Sun. due to the pattern differences. Model blends
gave highs in the 80s for now, but this could change as frontal
timing becomes more certain. Weakly cyclonic flow will be over the
area for Monday. GFS keeps cyclonic flow over the area Tuesday,
while the ECMWF starts building in a ridge. Some precipitation
will linger in the SE and over the terrain Sun. night and Monday.
Had precip. over the southern mountains on Tuesday. Temperatures
continued to vary between models. Blends had 70s to low 80s for
Monday and Tuesday. Arthur

&&

.AVIATION...

Isolated thunderstorms will become more numerous through the
afternoon and evening. Expect MVFR/IFR conditions in the
precipitation, with lower conditions possible in areas of heavy
rain, especially from KBIL to KSHR E. Thunderstorms will decrease
from W to E late this evening with some storms lingering E of
KBIL through Wednesday. Mountain obscurations will decrease late
tonight. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 062/092 061/088 060/091 063/092 062/086 058/078 056/081
    50/U    10/U    00/U    00/U    10/U    01/U    11/B
LVM 053/091 051/087 050/089 053/089 053/085 050/078 050/079
    30/U    10/U    00/U    01/U    30/U    01/U    11/B
HDN 059/092 060/089 057/092 063/094 062/087 057/080 055/082
    61/U    10/U    00/U    00/U    11/U    11/U    11/B
MLS 064/088 062/088 060/088 065/093 065/087 059/079 056/081
    73/T    10/U    10/U    00/U    11/U    01/U    11/U
4BQ 061/089 062/089 059/089 063/094 063/090 060/081 056/080
    82/T    10/U    00/U    00/U    21/B    11/U    11/B
BHK 063/083 059/086 056/084 060/087 062/086 057/078 053/079
    55/T    21/U    10/U    00/U    21/B    11/U    11/U
SHR 056/091 057/088 054/091 058/093 059/088 054/079 052/082
    60/U    10/U    00/U    00/U    21/B    11/U    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch in effect until midnight MDT tonight FOR
      ZONES 30>32-36-37-58.
     Red Flag Warning in effect from noon to 9 PM MDT Wednesday
      FOR ZONE 117.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 17, 2:25 AM MDT, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
225 AM MDT Tue Jul 17 2018

MTZ030>033-036>038-057-058-WYZ098-099-170930-
Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter-
Southern Big Horn-Northern Big Horn-Southern Rosebud-
Northeast Bighorn Mountains-Sheridan Foothills-
225 AM MDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

* WHAT... Slow moving thunderstorms producing heavy rainfall and
  localized flooding.

* WHERE...Southeastern Montana and northern Wyoming.

* WHEN...Tuesday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall could cause standing water on roadways and
underpasses. You should never attempt to drive through flood
waters. Turn Around Don't Drown!

In the hours before

Special weather statement, Jul 17, 2:39 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Billings MT
239 PM MDT TUE JUL 17 2018

MTZ038-058-172130-
Southern Rosebud MT-Southern Big Horn MT-
239 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Busby, or 32 miles north of Sheridan, moving east at
10 mph.

Very heavy rainfall, dime size hail and winds in excess of 40 mph
are possible with this storm.

Locations impacted include...
Birney, Tongue River Reservoir and Northern Cheyenne Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4500 10689 4544 10695 4547 10651 4499 10644
      4499 10675
TIME...MOT...LOC 2038Z 249DEG 7KT 4526 10681

TWH
Special weather statement, Jul 17, 3:23 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Billings MT
323 PM MDT TUE JUL 17 2018

MTZ036-058-WYZ099-172245-
Southern Rosebud MT-Powder River MT-Sheridan Foothills WY-
323 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY...

 At 430 PM MDT, Doppler radar was tracking strong thunderstorms 30
miles southwest of Broadus moving northeast at 15 mph. An area of
outflow winds moving westward from Carter County will interact with
these storms as they move into Powder River County. This will cause
rapid intensification of these storms which will produce torrential
rainfall and frequent lightning between 330 PM MDT and 430 PM MDT.

Locations impacted include...
Broadus, Ashland, Clearmont, Birney, Olive, Leiter, Arvada, Otter,
Sonnette, Moorhead, Birney Village and Northern Cheyenne Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall will occur with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4499 10649 4499 10627 4518 10626 4518 10652
      4568 10662 4568 10624 4574 10623 4579 10541
      4503 10538 4500 10545 4499 10602 4457 10601
      4456 10641
TIME...MOT...LOC 2120Z 230DEG 14KT 4540 10579

Borsum
Special weather statement, Jul 17, 3:26 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Billings MT
326 PM MDT TUE JUL 17 2018

MTZ036-058-WYZ099-172245-
Southern Rosebud MT-Powder River MT-Sheridan Foothills WY-
326 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY...

 At 330 PM MDT, Doppler radar was tracking strong thunderstorms 30
miles southwest of Broadus moving northeast at 15 mph. An area of
outflow winds moving westward from Carter County will interact with
these storms as they move into Powder River County. This will cause
rapid intensification of these storms which will produce torrential
rainfall and frequent lightning between 330 PM MDT and 430 PM MDT.

Locations impacted include...
Broadus, Ashland, Clearmont, Birney, Olive, Leiter, Arvada, Otter,
Sonnette, Moorhead, Birney Village and Northern Cheyenne Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall will occur with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4499 10649 4499 10627 4518 10626 4518 10652
      4568 10662 4568 10624 4574 10623 4579 10541
      4503 10538 4500 10545 4499 10602 4457 10601
      4456 10641
TIME...MOT...LOC 2120Z 230DEG 14KT 4540 10579

Borsum
Special weather statement, Jul 17, 3:27 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Billings MT
327 PM MDT TUE JUL 17 2018

MTZ036-037-172215-
Powder River MT-Carter MT-
327 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY...

At 325 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms over central and southern Carter county. The strongest
thunderstorm was 18 miles west of Ridgeway, or 26 miles east of
Broadus, moving south at 5 mph.

Very heavy rainfall, dime size hail and winds in excess of 40 mph
are possible with these storms.

Locations impacted include...
Ridgeway, Boyes, Belle Creek, Hammond and Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4500 10521 4565 10518 4569 10449 4500 10445
TIME...MOT...LOC 2125Z 358DEG 6KT 4539 10487

TWH
Special weather statement, Jul 17, 3:35 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Billings MT
335 PM MDT TUE JUL 17 2018

MTZ032-172230-
Custer MT-
335 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY...

At 334 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Miles City to 28 miles
northeast of Volborg. Movement was north at 25 mph.

Torrential rain and half inch hail is possible with these storms.

Locations impacted include...
Miles City, Twelve Mile Dam, Locate, Matthews Recreation Area,
Strawberry Hill Recreation Area, Mizpah and Knowlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4666 10558 4666 10550 4660 10549 4660 10545
      4657 10544 4657 10524 4654 10524 4654 10499
      4657 10498 4657 10486 4661 10483 4648 10485
      4648 10490 4631 10488 4614 10491 4613 10494
      4599 10494 4621 10587 4683 10568 4683 10562
TIME...MOT...LOC 2134Z 193DEG 21KT 4655 10565 4618 10533

Borsum
Special weather statement, Jul 17, 3:39 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Billings MT
339 PM MDT TUE JUL 17 2018

MTZ035-172245-
Yellowstone MT-
339 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laurel, or 18 miles east of Columbus, moving east at 5 mph.

Half inch hail and winds in excess of 30 mph are possible with this
storm.

Locations impacted include...
Billings, Laurel and Billings West End.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4553 10850 4555 10880 4563 10878 4561 10884
      4564 10884 4564 10887 4565 10887 4566 10888
      4568 10888 4569 10890 4577 10890 4589 10862
TIME...MOT...LOC 2139Z 256DEG 5KT 4567 10887

Borsum

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:25 AM MDTFlash Flood WatchBYZCarter, Custer, Powder River, Rosebud, Treasure18 hr
Jul 17, 12:20 PM MDTSpecial Weather StatementBYZCarter40 min
Jul 17, 2:24 PM MDTSpecial Weather StatementBYZCarbon, Stillwater, Sweet Grass, Wheatland51 min
Jul 17, 2:26 PM MDTSpecial Weather StatementBYZCarter64 min
Jul 17, 2:46 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River44 min
Jul 17, 3:12 PM MDTFlash Flood WarningBYZCarter4 hr
Jul 17, 3:23 PM MDTSpecial Weather StatementBYZPowder River82 min
Jul 17, 3:26 PM MDTSpecial Weather StatementBYZPowder River79 min
Jul 17, 3:27 PM MDTSpecial Weather StatementBYZCarter48 min
Jul 17, 3:35 PM MDTSpecial Weather StatementBYZCuster55 min
Jul 17, 3:39 PM MDTSpecial Weather StatementBYZYellowstone66 min
Jul 17, 3:58 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River62 min
Jul 17, 4:23 PM MDTSpecial Weather StatementBYZMusselshell37 min
Jul 17, 4:42 PM MDTSpecial Weather StatementBYZTreasure, Yellowstone33 min
Jul 17, 5:06 PM MDTSpecial Weather StatementBYZCarter39 min
Jul 17, 5:51 PM MDTSpecial Weather StatementBYZRosebud, Treasure, Yellowstone54 min

Nearby

Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.